Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

NSAIDS and fusions VERY BAD

ToYoungforThisTToYoungforThis Posts: 150
edited 06/11/2012 - 7:22 AM in Back Surgery and Neck Surgery
There are so many people on here with spinal fusions. I am wondering how many people have taken any type of NSIADS Ibuprofen,Advil, Aleve, naproxin, with in the 1st year of having a spinal fusion.

I have a few failed fusions and am so so shocked to learn that NSAIDS stunt the bone growth associated with fusions. WHY in the world would my 1st spine surgeon prescribe this for me after every surgery I waited only 6 weeks untill I started taking them again.

Has anyone had the same experience. Either haveing a dr. prescribe them or having a failed fusion and had taken NSAIDS within the 1st year or before a solid fusion.

Proud to say I finally have my 1st soiled fusion in the lumbar.
advertisement
13

Comments

  • Opinions vary on this subject. After having a failed fusion the first time around, there is no way that I will take any NSAIDS until I know that I am solid. However, my surgeon said it is okay to take them. No way am I going to take a chance on it though. First surgeon said no, 2nd surgeon says yes. Sure wish they would all agree, cause I sure get confused!

    Additionally, they say that any caffeine (including coffee, tea, soda pop) is bad for bone fusion, as well as smoking.

    It is good to hear that you are now solidly fused. Congrats.
    Surviving chronic pain one day at a time, praying for a reprieve because living another 40 years like this doesn't sound too fun!
  • My physician told me verbally not to take any aleve or advil...i was eating them like candy. He said for at least 6 months. He sent me literature 2 weeks before surgery. It said none for 1yr after fusion.

    Im sorry your physician did that to you...not sure what his thinking was...

    Good Luck!
  • advertisement
  • Yes, I took Naprosin prior to my 1 year anniversary. It wasn't prescribed until my 4th month. I was in such a bad way with inflammation at the time. It really helped and didn't seem to halt the fusion process. My fusion was confirmed at 9 1/2 months by CT Scan, well most of it was solid (see my signature if you wish to read about my journey).

    Dave
  • Yes I had my surgeon go off on me at my 6 week check up. I had stopped taking percoset at 3 1/2 weeks and just needed something at night to help me sleep so took 2-3 advil at night. I told dr and he said absolutely no advil, it prevents fusion it said right on your discharge papers don't take it. Well stupid me I was on 5 other drugs when I left the hospital, I just thought don't take it with all the others. I won't take it now.
  • There is no hard and fast evidence that categorically shows that NSAIDS will affect bone fusion and certainly several studies that show that it might. So, many doctors wont allow patients to take the risk and say NO NSAIDs.

    My surgeon believes the risk is low, and that the benefits of NSAID anti inflammatory pain killers in the first few weeks after a fusion out weighs the risk. He had me on COX 2 NSAIDs for the first few weeks and this helped considerably with post surgery pain. For the record my bone fused very well - to the point where I was able to have my hardware removed after 7 months post-fusion, due to hardware failure.

    HOWEVER, take your doctors advice always. We here are not doctors.
    Keep positive!

    Bruce

    ...an old timer here and ex-moderator

  • advertisement
  • I would also recommend that you don't drink soda. A new study recently released stated the phosphoric acid in sodas also inhibits bone growth. B)
  • I posted this on a similar thread a day or two ago so you wil find more info from others on that thread too.

    I was taking celebrex day 1 after a 3 level fusion as my O/S put me on it.
    I had previoulsy been taking Feldene but had to stop 2 weeks prior (to prevent bleeding during surgery).

    Unfortunately a lot of what we read and hear regarding the do and donts today we will read and hear about in 6 months with the opposite effect.

    Things change so quickly in medicine that it must be very hard for the Drs to keep up. I just feel very fortunate that my spinal surgeon also does a lot of research, leads several spinal boards and is young enough not to be overwhelmed with all the extra education.

    Sara

  • I have been taking Diclophenac for my joint pain throught all my surgeries. This is a nsaid. Other than stopping it 2 weeks prior to surgery, it was never mentioned.

    Dick
    Emergency surgery in March of 2006 for spinal infection of L 2 and L 3. During surgery, discovered I had Cauda Equina Syndrome. Spine became unstable after surgery and had 360 fusion with 10 pedicle screws, plates and rods in April of 2007.
  • hi,
    i took diclofenac - after my L4/5 fusion, i asked 3 different docs - they all said that the benefits far outweighed the risks. i took it for 4 months post op, hasn't affected my fusion/bone growth.
    you have to go with what your surgeon recommends - and they all differ somewhat.
    AJ x
  • I've noticied that several people have been given steroids when they have an increase in symptoms, etc. Are these not a problem like the NSAIDS are? They are the ultimate anti-inflammatories aren't they? Just a thought.
advertisement
Sign In or Register to comment.